Montana, 2008

Winter Storm in Montana, January 14 to 15, 2008

January 14 to 15, 2008 · NWS MSO · 2 events in 2 counties and zones

On January 15 and 16, a vigorous winter storm moved across the mountains of Western Montana producing heavy snowfall and high winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On January 15 and 16, a vigorous winter storm moved across the mountains of Western Montana producing heavy snowfall and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 14, 8:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 14, 8:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
827 PM MST MON JAN 14 2008

.UPDATE...FORECAST HAS BEEN UPDATED THIS EVENING TO ADD A SNOW
ADVISORY TO THE KOOTENAI AND CABINET REGION AS WELL AS ADJUST
MINIMUM TEMPERATURES EITHER DOWN (IN AREAS THAT DID NOT MIX) OR
UP (IN AREAS THAT HAVE MIXED). WIND SPEED AND DIRECTION HAS ALSO
BEEN ADJUSTED IN THE OROFINO AND GRANGEVILLE REGION.

&&

.DISCUSSION...STRONG COLD FRONT IS LOCATED IN CENTRAL WA AND OREGON
THIS EVENING WITH LEADING EDGE OF MIXED RAIN AND SNOW MOVING THROUGH
THE IDAHO PANHANDLE INTO NORTHWEST MT. HIGHER VALLEYS AND TERRAIN
IN WEST CENTRAL AND SOUTHWEST MT AS WELL AS THE LOWER SALMON RIVER
VALLEY HAVE MIXED WITH GUSTY SOUTHWEST WINDS RAISING TEMPERATURES
INTO THE 40S LATE AFTERNOON INTO THE EVENING. MORE SHELTERED
VALLEYS CONTINUED TO COOL DURING THE EVENING BEFORE CLOUD COVER
HINDERED RADIATIONAL COOLING AND DROPPED TO THE MID TO LOWER 20S.
WIND GUSTS OF 40 TO 50 MPH HAVE OCCURRED IN THE LOWER SALMON RIVER
VALLEY AND JUST ABOVE GRANGEVILLE. AS THE FRONT APPROACHES IDAHO...
LOOK FOR STRONG GUSTY WINDS AT 50 MPH OR HIGHER TO OCCUR AT BOTH
SLATE CREEK AND GRANGEVILLE. BY MIDNIGHT AND THEREAFTER...THE FRONT
WILL MOVE TO THE IDAHO/MONTANA BORDER WITH SNOW INCREASING OVER NORTHWEST
MT. GOOD LIFT JUST AHEAD AND ALONG THE FRONT WILL AIDE IN MODERATE SNOW
FALL IN THE KOOTENAI AND CABINET REGION THROUGH EARLY MORNING...TO
PROMPT THE ISSUANCE OF A SNOW ADVISORY. STRONG GUSTY WINDS WITH
BLOWING SNOW SHOULD BE SEEN THROUGHOUT WESTERN MT AND NORTH
CENTRAL ID THROUGH TUESDAY MORNING TO MAKE THE MORNING COMMUTE
RATHER HAZARDOUS.

&&

.AVIATION...A STRONG COLD FRONT WILL MAKE ITS WAY INTO THE
NORTHERN ROCKIES LATER TONIGHT AND TUESDAY MORNING. PRIOR TO THE
FRONTAL PASSAGE SOUTHERLY WINDS ARE EXPECTED TO INCREASE. A STRONG
BAND OF SNOW IS EXPECTED ALONG THE FRONT WITH SNOW SHOWERS
LINGERING. THE ATMOSPHERE APPEARS TO BE UNSTABLE ENOUGH TO ALLOW
FOR STRONG WESTERLY WINDS TO MIX TO THE SURFACE CAUSING BLOWING
AND DRIFTING SNOW. THE COMBINATION OF SNOW AND WIND WILL REDUCE
VISIBILITIES.

&&

.PREV DISCUSSION... /ISSUED 241 PM MST MON JAN 14 2008/

..STRONG COLD FRONT WILL MAKE ITS WAY THROUGH THE NORTHERN
ROCKIES LATE TONIGHT INTO TUESDAY MORNING BRINGING GUSTY WINDS TO
MOST LOCATIONS AND HEAVY SNOWFALL TO THE MOUNTAINS...

THE RIDGE OF HIGH PRESSURE WILL MOVE TO THE EAST AS A COLD FRONT
MOVES THROUGH WASHINGTON. AS THE FRONT BEGINS ITS
APPROACH...PRESSURE GRADIENTS WILL TIGHTEN CAUSING SOUTHERLY WINDS
TO INCREASE SIGNIFICANTLY. VALLEYS WILL MIX OUT BY LATE EVENING
AND TEMPERATURES SHOULD SPIKE. (BOTH TODAYS AND TUESDAYS HIGH
TEMPERATURES ARE EXPECTED TO OCCUR AROUND MIDNIGHT TONIGHT.) WINDS
WILL CONTINUE TO BE QUITE GUSTY ALONG THE SALMON RIVER AND HELLS
CANYON AREAS AND ALSO ALONG THE CAMAS PRAIRIE UNTIL LATE TONIGHT.
A WIND ADVISORY HAS BEEN ISSUED.

THE FRONT WILL MAKE ITS WAY INTO NORTHWEST MONTANA BY LATE THIS
EVENING THEN QUICKLY PUSH THROUGH THE NORTHERN ROCKIES BY TUESDAY
MORNING. A BAND OF HEAVY SNOW WILL DEVELOP ALONG THE FRONTAL
BOUNDARY CAUSING SIGNIFICANT SNOW AMOUNTS. THE ATMOSPHERE WILL
BECOME EXTREMELY UNSTABLE AFTER THE FRONTAL PASSAGE...WHICH SHOULD
KEEP SHOWERS GOING THROUGH THE DAY. THE BIGGEST CONCERN FOR THIS
EVENT IS STRONG WESTERLY WINDS THAT ARE EXPECTED TO MIX TO THE
SURFACE WITH AND AFTER THE FRONTAL PASSAGE. WIND GUSTS TO AROUND
50 MPH COMBINED WITH THE NEW SNOWFALL WILL CAUSE SIGNIFICANT
BLOWING AND DRIFTING SNOW BY EARLY TUESDAY MORNING. LOCALIZED
BLIZZARD CONDITIONS ARE POSSIBLE. THE HIGHER TERRAIN AND MOUNTAIN
PASSES WILL BE AMONG THE AREAS MOST IMPACTED BY THIS EVENT...SO
HAVE ISSUED WINTER STORM WARNINGS. VALLEYS WILL EXPERIENCE LESS
SNOW AND SLIGHTLY LESS WIND (THOUGH NOT MUCH LESS)...SO SNOW AND
BLOWING SNOW ADVISORIES SHOULD SUFFICE. A COLD AIRMASS WILL FILTER
INTO THE NORTHERN ROCKIES TUESDAY. TEMPERATURES SHOULD EITHER
REMAIN STEADY OR FALL THROUGH THE DAY. BOTH THE WINDS AND CHANCE
FOR PRECIPITATION ARE EXPECTED TO DIMINISH DURING THE AFTERNOON
HOURS ON TUESDAY AS THE SYSTEM BEGINS TO MOVE TO THE SOUTHEAST.

WINDS WILL CONTINUE TO DIMINISH TUESDAY NIGHT AS PRESSURE
GRADIENTS AND WINDS ALOFT RELAX. PRECIPITATION WILL BECOME
SCATTERED AND LIMITED MAINLY TO THE MOUNTAINS. THE COLD NORTHERLY
FLOW WILL ALLOW CLOUD COVER TO LINGER OFF THE MISSOULA AND SRN
MISSION VALLEYS THROUGH WEDNESDAY NIGHT...WHEN THE NEXT (MUCH
WEAKER) SYSTEM IS EXPECTED.

ON WEDNESDAY NIGHT AND THURSDAY...A WEAK SHORT WAVE TROUGH WILL
MOVE SOUTH AND ACROSS WRN MONTANA AND NORTH CENTRAL IDAHO BRINGING
LIGHT TO MODERATE SNOWFALL ACCUMULATIONS TO BOTH MOUNTAIN AND
VALLEY LOCATIONS. COMPUTER MODEL DATA SUGGESTS SNOW TO WATER
RATIOS WILL BE FAIRLY HIGH FOR THIS EVENT. THE ONLY OTHER POSSIBLE
EVENT TO NOTE IN THE EXTENDED PERIOD IS ANOTHER SHORT WAVE TROUGH
THAT IS EXPECTED TO MOVE SOUTH THROUGH IDAHO ON SATURDAY NIGHT.
RIGHT NOW...IT APPEARS THIS SYSTEM WILL BE STRONGER...MORE
ORGANIZED AND SHOULD CONTAIN MORE MOISTURE THAN THE PREVIOUS
SYSTEM. HIGHLIGHTS MAY BE NEEDED FOR THIS EVENT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 5 PM MST TUESDAY FOR
     BUTTE/BLACKFOOT REGION.

     WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM MST TUESDAY FOR
     FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
     POTOMAC/SEELEY LAKE REGION.

     WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR WEST GLACIER
     REGION.

     SNOW ADVISORY UNTIL 7 AM MST TUESDAY FOR KOOTENAI/CABINET REGION.

ID...WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR SOUTHERN
     CLEARWATER MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST TUESDAY FOR
     NORTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY UNTIL 1 AM PST TUESDAY FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

&&

SHORT TERM...FELSCH
LONG TERM....HENRY
AVIATION...WHITMORE
Hazardous weather outlook, Jan 14, 6:34 PM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MST MON JAN 14 2008

MTZ001-151215-
KOOTENAI/CABINET REGION-
634 PM MST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST MONTANA LATER THIS
EVENING CAUSING GUSTY WESTERLY WINDS AND SNOW. THE WINDS COULD
CAUSE LOCALIZED BLOWING AND DRIFTING SNOW AFTER MIDNIGHT. THE
HIGHER TERRAIN WILL BE THE MOST IMPACTED BY THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GUSTY WEST WINDS WILL CONTINUE TO CAUSE BLOWING AND DRIFTING
SNOW EARLY TUESDAY MORNING BEFORE WINDS AND SNOW BEGIN TO TAPER
OFF AS THE DAY PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-151215-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
634 PM MST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL AFFECT LEMHI COUNTY AFTER MIDNIGHT.
LIGHT SNOW AND GUSTY WESTERLY WINDS WILL BE ASSOCIATED WITH THE
FRONT. THE COMBINATION OF SNOW AND WIND WILL CAUSE BLOWING SNOW
AFTER MIDNIGHT ESPECIALLY IN THE HIGHER TERRAIN NEAR LOST TRAIL
PASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINDS AND SNOW WILL CONTINUE TO CAUSE BLOWING SNOW IN THE
HIGHER TERRAIN TUESDAY MORNING BEFORE WINDS AND SNOW TAPER OFF
AS THE DAY PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-151215-
OROFINO/GRANGEVILLE REGION-
534 PM PST MON JAN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TONIGHT

AS A STRONG COLD FRONT APPROACHES AND THEN PASSES THE AREA LATER
TONIGHT...GUSTY SOUTH WINDS OVER THE CAMAS PRAIRIE AND NEAR
GRANGEVILLE WILL SHIFT TO THE WEST AFTER MIDNIGHT WITH SNOW
DEVELOPING. THE COMBINATION OF THESE GUSTY WEST WINDS AND SNOW
WILL CREATE AREAS OF BLOWING SNOW...REDUCING HIGHWAY VISIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GUSTY WEST WINDS WILL CONTINUE TO CAUSE BLOWING AND DRIFTING
SNOW EARLY TUESDAY MORNING BEFORE WINDS AND SNOW BEGIN TO TAPER
OFF AS THE DAY PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bitterroot / Sapphire Mountains

When
January 14, 10:00 PM MST to January 15, 11:00 AM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
Department of Highways
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

Lolo Pass was closed to all but emergency travel during this event from heavy snow and poor visibility. Wind gusts to 66 mph were recorded at the Little Rock Creek weather observation site which blew down 10 large trees. Lost Trail Pass received 6 inches of new snowfall accumulations over a 12 hour period.

Winter Storm, West Glacier Region

When
January 14, 11:30 PM MST to January 15, 5:00 PM MST
Where
West Glacier Region forecast zone
Reported by
Trained Spotter
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

Weather spotters at Essex, West Glacier, and 10 miles north of Columbia Falls reported 6 to 8 inches of new snow over a 12 hour period. In addition, weather observation stations at Fielding, Essex, and Swan Lake reported gusty winds between 28 and 33 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66213, 66212.